Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe cold and cough

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3586 Questions

default
Posted on Wed, 22 Mar 2017 in Medicines and Side Effects
Question: I have had a bad cold or virus and need to drink water and never have enough. Reason for medication. Is due to a cough discolored mucus
doctor
Answered by Dr. Panagiotis Zografakis 16 minutes later
Brief Answer:
dehydration?

Detailed Answer:
Hello,

during the course of an infection, excessive thirst can be caused by various disorders. I'll mention some fairly common ones.

Dehydration is a common cause. This is usually caused by fever. When fever drops the patient sweats and looses water. Many patients also don't drink much because their appetite and energy are lost. This condition may cause dehydration with decreased urine and increased thirst.

Diabetes mellitus... during the course of a disease glucose control gets worse. Even patients who didn't have overt diabetes may experience significant hyperglycemia during the course of an infection. This situation causes increased urine production and increased thirst.

Kidney failure... it presents with low urine output but it may present with excessive urine output (several liters per day) which will cause dehydration and thirst.

Drugs... some drugs may cause or worsen any of the above (as side effects).

To exclude (or confirm) the above you can do blood glucose levels measurement (diabetes), urea and creatinine (kidney failure and dehydration).

I hope you find my comments helpful!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Diabetes

doctor1 MD

have hypertension, bystolic, diabetic insulin pump, had tia in dec 09 on plavix, bp has been good since jan. feeling shaky last couple of days, checked at home and bp was 120/78 tues night, last night 117/76. today having really bad headache really shaky, not glucose, checked bp ( i work at a surgery center) 136/120, waited 10 min took again on same machine 137/94, went to different machine, 135/87 sitting, standing 143/98. should i be concerned about the 1st one?

doctor1 MD

I have problems with swelling and (pain bottom) in my left foot, my MD checked for congestive heart failure, liver, kidney and diabetes, lab was negetive, I also went to a cardiologist back in May 2012, no problem there. Please help!! Podiatist will be my next appt/request of full body MRI.

doctor1 MD

Hi, I have Addison s disease and type 1 diabetes. I feel like I m getting a UTI. My blood sugar levels keep creeping up (in the 150s or higher, closer to 200, rather than my normal in high 90s or low 100s). Which comes first? The UTI infection, or the blood sugar going up? In other words, does the diabetes cause me to have more infections, or do the infections cause my blood sugar to go up?

doctor1 MD

all three of my children have been experiencing yellow/mustard bowel movements for over a long period of time. oldest 11 started first - she is type 1 diabetic - they are sometimes loose. four your old has had it for a 4-5 months 3 year old only a week or so

doctor1 MD

Yes, really I would like to know why after I eat I feel drained, sometimes shaky and need to go to sleep

doctor1 MD

Hello. For the past few weeks I have been urinating a lot and my urine is very clear. Is this cause for concern?

doctor1 MD

We have consulted a doctor and she has prescribed Tab Duphaston (10 mg) twice daily. Could you advise us of its purpose and if it has any side effects in long-term. We would really appreciate your advice on this.